DR ELLIE CANNON: Will there be serious side effects from the steroids I am taking?
I have been diagnosed with a blood condition called giant cell arteritis. My GP prescribed 50mg of steroids while I wait to see a specialist, but I’m worried about the side effects. This dose seems high. Is it normal?
Giant cell arteritis happens when arteries, usually those at the side of the head, become inflamed, causing severe headaches and vision problems.
Rapid treatment is vital to prevent further sight loss or pain spreading to the neck and shoulders, which happens to roughly half of patients.
A GP will initially diagnose the condition via a blood test that spots signs of inflammation. A referral to a rheumatologist can be made, but it’s not usually necessary to confirm a diagnosis before starting treatment and, in severe cases, a concerned GP might immediately prescribe high doses of a steroid called prednisone.
A reader asked Dr Ellie Cannon whether the 50mg of steroids will lead to side effects, picture posed by a model
Many patients find the side effects of steroids difficult to bear – constipation is very common, as is indigestion and excessive sweating. Long term, steroids can suppress the immune system and increase the risk of osteoporosis.
But the high dose of prednisone for giant cell arteritis patients is short-lived – usually just a couple of weeks to get symptoms under control. A GP will reduce this to a much lower dose, lessening the likelihood of side effects.
A small number of people may need to take steroids for the foreseeable future, and will be monitored closely. At this point, a rheumatologist can suggest other medications and treatments to counter the side effects of steroids, or explore non-steroid options. Very severe side effects – particularly weight gain in the upper back, a puffy, rounded face, severe stomach pain or feeling faint – are uncommon but warrant an urgent call to NHS 111.
Cannabis-based medical products are made from chemicals derived from the cannabis plant, and don’t induce psychoactive effects. They come in oral solution or nasal spray form, and there are only three situations in which a doctor would recommend them – otherwise, doctors do not prescribe them.
The first is to treat epilepsy that can’t be controlled with other drugs, as some studies have shown it may be effective in reducing the frequency of seizures. It may also be prescribed for vomiting triggered by chemotherapy, or to ease multiple sclerosis spasms.
Polymyalgia is a condition whereby an over-reaction of the immune system causes inflammation in the muscles and connective tissues. Cannabis-based medicine is not a recommended treatment.
Steroids can be used to control symptoms of polymyalgia, though the condition can cause trouble with people sleeping due to agonising muscle pain which can be treated strong painkillers such as co-codamol
Speak to your GP, as steroids are usually the first line of action to control symptoms. Trouble sleeping is common in polymyalgia, due to the agonising muscle pain.
One thing to try would be a strong painkiller, such as co-codamol, which makes you sleepy. Again, only take this under medical advice. Improving your bedtime routine can help, too – keep phones out of the bedroom and try some deep-breathing exercises.
There are over-the-counter tinctures containing cannabidiol (CBD), which is a cannabis-derived chemical. There’s little evidence for it doing anything, despite what’s claimed online. Having said that, you could try it, as it’s not likely to cause any harm. Check with a local pharmacist before doing so, though.
Roughly 20 years ago I had an operation to remove nasal polyps, but after seven years they came back. Now I’m often bunged up. I’ve used sprays that are supposed to wash out your nose, and other decongestants. Nothing works, and I’m regularly prescribed steroid tablets, which help but not for long. Can you offer any advice?
Nasal polyps are painless little fleshy growths inside the nose. You can’t usually see or feel them, and they’re not often a reason for concern, but if they grow too large they can begin to cause problems.
A constantly blocked or runny nose, a feeling of needing to swallow all the time – a condition called post-nasal drip – and a reduced ability to smell and taste are all signs of nasal polyps. Problems breathing through the nose, snoring and nosebleeds are also common symptoms.
It’s not totally clear why people develop them, but they are sometimes seen alongside asthma and aspirin sensitivity – a reaction to the painkiller that causes wheezing and an itchy rash or hives.
Polyps can be quickly diagnosed by a GP who will look up the nose, with the help of a small torch, to see what’s going on.
Do you have a question for Dr Ellie?
Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.
Dr Ellie can only answer in a general context and cannot respond to individual cases, or give personal replies. If you have a health concern, always consult your own GP.
In the first instance, many people try over-the-counter remedies to alleviate congestion, while prescription steroid nose drops or a spray can help to shrink them.
If this doesn’t work, or if the polyps are large, then steroid tablets may be prescribed.
If things don’t improve after ten weeks, a referral to an ear, nose and throat (ENT) specialist may be required.
They may recommend surgery – a polypectomy. It’s done through the nostrils, so there are no incisions, but it does require a general anaesthetic. It usually takes a few months before any difference is noticed. While the operation is effective, polyps often grow back, but using a steroid spray after surgery can help to prevent or slow any recurrence.
However, it’s important, if symptoms begin again or change, to get a new ENT referral.
Just because the problem was polyps last time, it doesn’t mean it is again. Although rare, certain types of cancers in the nose can look similar. Cancer becomes more common the older you are, so it’s always important to rule it out. Currently, operations for simple polyps might be delayed, due to Covid, but not cancelled altogether. It’s important to persist with your GP.
Have you missed out on your over-50s flu jab?
Many over-50s have been unable to get the flu vaccine
Despite the Government’s commitment to vaccinating all over-50s against flu this winter, it seems many of you can’t get your hands on one.
I’ve been shocked to receive several letters from vulnerable, older readers telling me they’ve yet to be invited for a jab, or are the victim of a local shortage.
Vaccination was supposed to be rolled out from last month in an effort to save the NHS from the double burden of Covid-19 and flu illness.
Yet many are still waiting.
I want to discover how widespread the problem is – and for that, I need your help.
If you’ve had problems getting your flu jab, write to me and tell me what’s happened.
My GP probe is just beginning…
Last week I asked you to let me know about closures to GP surgeries for Covid-related reasons. And that you did – hundreds of you.
In fact, I’ve never had such a large mail bag. It seems many of you have been given telephone appointments, when what you really want is a comprehensive, face-to-face consultation with your trusted family doctor.
Others are frustrated by the assumption that everyone has access to the internet. Online forms used by some practices are, for many, a challenge.
To those who’ve written in, I haven’t forgotten about this. I’ll address the issue in the weeks to come, but I am first going to read each letter and investigate what’s really going on.
Dr Ellie Cannon, pictured, has been canvassing readers to find out how many of them have been able to secure a face-to-face consultation with their family GP